Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 131, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 2002, 11:00 PM CDT for Miner County, South Dakota. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2002, 11:00 PM CDT (04:00 UTC)
- Expired
- Jun 24, 2002, 11:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Miner County, SD
The radar
The Sioux Falls radar (KFSD), 89 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 11:13 PM CDT | Thunderstorm Wind 57 E | Roswell, SD | Thunderstorm winds caused tree damage, including four inch diameter limbs blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 5:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1326 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 2283 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 250400 SVRFSD SDC097-250445- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1059 PM CDT MON JUN 24 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 1145 PM CDT * AT 1059 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES WEST OF HOWARD...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HOWARD AROUND 1120 PM CDT THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4414 9785 4386 9784 4386 9739 4411 9739 BOUSTEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 8:57 PM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jun 24, 8:57 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 855 PM CDT MON JUN 24 2002 ZONES UPDATED EARLIER TO INCLUDE SEVERE THUNDERSTORM WATCH. SEVERE STORMS HAVE DEVELOPED ALONG THE CONVERGENCE BOUNDARY/FRONT ACROSS NORTHERN AND WESTERN COUNTIES...WITH A FEW REPORTS OF GOLFBALL TO TENNIS BALL SIZE HAIL AROUND AND EAST OF CARTHAGE IN MINER COUNTY. LINE SEEMS TO BE HANGING PRETTY CLOSE TO THE BOUNDARY...WITH LITTLE EASTWARD MOVEMENT AT THIS TIME. WILL LET ZONES RIDE AS IS FOR NOW AND TAKE A CLOSER LOOK WHEN WATCH EXPIRES AT 04Z. .FSD...NONE HACKER
In the hours before
Local storm report, Jun 24, 9:35 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
935 PM CDT MON JUN 24 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0627 PM 4 W OLDHAM SD .75 INCH HAIL
06/24/02 KINGSBURY REPORTED BY PUBLIC.
EVENT DURATION 5 MINUTES.
0702 PM 9 NE HOWARD SD .75 INCH HAIL
06/24/02 MINER REPORTED BY PUBLIC.
0710 PM 7 W RAMONA SD 1.25 INCH HAIL
06/24/02 LAKE QUARTER TO HALF DOLLAR
SIZE HAIL. REPORTED BY
PUBLIC.
0724 PM 3 S RAMONA SD .75 INCH HAIL
06/24/02 LAKE REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0725 PM 4 W RAMONA SD .88 INCH HAIL
06/24/02 LAKE REPORTED BY PUBLIC.
0751 PM 6 E CARTHAGE SD 2.5 INCH HAIL
06/24/02 MINER REPORTED BY PUBLIC.
0758 PM 4 NE CARTHAGE SD 1 INCH HAIL
06/24/02 MINER REPORTED BY PUBLIC.
0804 PM 13 S DE SMET SD 1.75 INCH HAIL
06/24/02 KINGSBURY NICKEL TO GOLFBALL SIZE
HAIL. . REPORTED BY
PUBLIC.
0809 PM CARTHAGE SD 2.5 INCH HAIL
06/24/02 MINER REPORTED BY STORM
SPOTTER.
0810 PM CARTHAGE SD 2.5 INCH HAIL
06/24/02 MINER REPORTED BY STORM
SPOTTER.
0811 PM DE SMET SD .75 INCH HAIL
06/24/02 KINGSBURY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0830 PM 3 E CARTHAGE SD 2.75 INCH HAIL
06/24/02 MINER REPORTED BY STORM
SPOTTER.
0916 PM 5 N CHAMBERLAIN SD 1 INCH HAIL
06/24/02 BRULE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jun 24, 10:52 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1052 PM CDT MON JUN 24 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0831 PM 5 NW PLANKINTON SD .75 INCH HAIL
06/24/02 AURORA REPORTED BY PUBLIC.
0844 PM 1 S CARTHAGE SD 1 INCH HAIL
06/24/02 MINER REPORTED BY STORM
SPOTTER.
0845 PM 2 NW BADGER SD 1.75 INCH HAIL
06/24/02 KINGSBURY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0855 PM 7 N ARTESIAN SD .75 INCH HAIL
06/24/02 SANBORN REPORTED BY PUBLIC.
0940 PM 7 N WESSINGTON SPGS SD 1 INCH HAIL
06/24/02 JERAULD REPORTED BY PUBLIC.
0945 PM 5 S PLANKINTON SD 60 MPH TSTM GUST
06/24/02 AURORA REPORTED BY STORM
SPOTTER.
0955 PM 5 N CHAMBERLAIN SD 80 MPH TSTM GUST
06/24/02 BRULE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1037 PM LETCHER SD WIND DAMAGE
06/24/02 SANBORN TREES DOWN IN LETCHER.
REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:12 PM CDT | Severe Thunderstorm Warning | FSD | Lake | 33 min |
| Jun 24, 7:43 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 32 min |
| Jun 24, 8:00 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 30 min |
| Jun 24, 8:15 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 30 min |
| Jun 24, 8:28 PM CDT | Severe Thunderstorm Warning | FSD | Aurora | 32 min |
| Jun 24, 8:36 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 24 min |
| Jun 24, 8:38 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 22 min |
| Jun 24, 8:41 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 49 min |
| Jun 24, 8:54 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 36 min |
| Jun 24, 9:20 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 40 min |
| Jun 24, 9:22 PM CDT | Severe Thunderstorm Warning | FSD | Jerauld | 53 min |
| Jun 24, 9:27 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 48 min |
| Jun 24, 9:33 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 42 min |
| Jun 24, 10:38 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 22 min |
| Jun 24, 10:55 PM CDT | Severe Thunderstorm Warning | FSD | Davison | 35 min |
| Jun 24, 10:58 PM CDT | Severe Thunderstorm Warning | FSD | Hanson | 47 min |
| Jun 25, 3:40 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 35 min |
| Jun 25, 4:10 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Hutchinson | 35 min |
| Jun 25, 4:52 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 23 min |
| Jun 25, 5:14 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 31 min |
| Jun 25, 5:32 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 28 min |
| Jun 25, 5:46 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 29 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.